Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Bismarck, ND

April 17, 2006Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 17, 2006, 4:27 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2006, 4:27 PM MDT (22:27 UTC)
Expired
Apr 17, 2006, 5:15 PM MDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:14 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:30 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 17, 2:30 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON APR 17 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
COMPLEX WEATHER PATTERN CONTINUES...RAIN AND SNOW AMOUNTS ARE THE
MAIN FORECAST CONCERN. NAM AND GFS ARE FAIRLY CLOSE...ALTHOUGH GFS
TRACKING SYSTEM SLIGHTLY NORTH OF NAM. HAVE GENERALLY FOLLOWED GFS.

SATELLITE PICTURES SHOW CONVECTION STARTING IN THE CLEAR AREA
ACROSS NORTHEAST MONTANA. THIS ACTIVITY WILL PROGRESS INTO WESTERN
NORTH DAKOTA TONIGHT. COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS
SOUTHWEST THIS EVENING. VERY SHARP FRONTAL BOUNDARY ACROSS WESTERN
NORTH DAKOTA ON TUESDAY. WINDS WILL BE GUSTY TO THE WEST...SO WILL
GO WITH A WIND ADVISORY. BECAUSE OF WEAK WINDS ALOFT...DECIDED NOT
TO GO WITH A HIGH WIND WARNING. H8 TEMPERATURES WILL ALSO FALL
BELOW ZERO WEST OF THIS BOUNDARY ON TUESDAY...BUT FEEL THAT THREAT
PERIOD FOR SNOW POTENTIAL WILL BE TUESDAY NIGHT AND INTO
WEDNESDAY AS COLDER AIR CONTINUES TO FILTER IN. QPF AMOUNTS WILL
CERTAINLY BE THERE...JUST NOT SURE HOW MUCH SNOW WILL ACTUALLY
ACCUMULATE. BUT DEFINITELY FEEL LIKE A WINTER STORM WATCH FOR WIND
AND SNOW IS PRUDENT FOR TUESDAY NIGHT AND WEDNESDAY. LOW BECOMES
STACKED AND LARGELY CUTOFF OVER SOUTH SOUTH CENTRAL NORTH DAKOTA OR
NORTH CENTRAL SOUTH DAKOTA WEDNESDAY. THIS WILL LEAD TO A PROLONGED
PERIOD OF RAIN AND SOME SNOW THROUGH WEDNESDAY NIGHT. STILL EXPECT
SOME AREAS ACROSS WEST CENTRAL NORTH DAKOTA COULD SEE A COUPLE
INCHES OF MOISTURE.

.LONG TERM...THURSDAY THROUGH MONDAY...
THE UPPER LEVEL LOW THAT WILL AFFECT THE WEATHER IN THE SHORT TERM
WILL BE SLIDING SLOWLY EAST ON THURSDAY...BUT NOT FAST ENOUGH TO
PREVENT PUTTING A CHANCE OF SHOWERS IN THE FORECAST DURING THE DAY.
TEMPERATURES WILL BE BLOW NORMAL...CONSIDERING THE COOL TEMPERATURES
ALOFT AND POTENTIAL FOR CLOUDS ACROSS THE AREA.  AS THE UPPER LEVEL
LOW SLIDES EAST...RIDGING WILL BEGIN DOMINATING THE UPPER LEVEL
PATTERN BRINGING WARMER TEMPERATURES AND STABILIZING THE
ATMOSPHERE.  THE FLOW ALOFT BEGINS TO SPLIT BY THE END OF THE
WEEK...BUT THE FORECAST AREA WILL REMAIN BETWEEN SYSTEMS...AND FOR
NOW CHANCE FOR PRECIPITATION WILL BE LOW ENOUGH NOT TO MENTION.
TEMPERATURES WILL WARM TO ABOVE NORMAL BY THE END OF THE FORECAST
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/
TUESDAY FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ031-
NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ031-
NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

&&

JF/TSW
Hazardous weather outlook, Apr 17, 2:24 PM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT MON APR 17 2006

NDZ001-002-009-010-017-018-031>033-040-041-043-044-182030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
324 PM CDT MON APR 17 2006 /224 PM MDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NORTH
NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY IS IN EFFECT TUESDAY...AND A WINTER STORM WATCH IS
IN EFFECT FOR TUESDAY NIGHT AND WEDNESDAY. RAIN WILL DEVELOP
TONIGHT...BECOME MIXED WITH SNOW TUESDAY MORNING...THEN CHANGE TO
SNOW TUESDAY AFTERNOON. THE SNOW WILL CONTINUE THROUGH TUESDAY
NIGHT AND INTO WEDNESDAY. SNOW ACCUMULATIONS COULD REACH 5 INCHES
OR MORE IN SOME AREAS. IN ADDITION TO THE SNOW...STRONG NORTH TO
NORTHWEST WINDS WILL DEVELOP ON TUESDAY AND CONTINUE THROUGH
WEDNESDAY. THE COMBINATION OF STRONG WINDS AND SNOW COULD CAUSE
HAZARDOUS CONDITIONS. TRAVELERS SHOULD BE PREPARED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-182030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
324 PM CDT MON APR 17 2006 /224 PM MDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:27 PM MDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more13 hr
Apr 17, 2:34 PM MDTWinter Storm WatchBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more24 hr
Apr 17, 5:31 PM MDTSevere Thunderstorm WarningBISBowman, Slope44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.